Triptans and SSRIs?
Review this 1 answer or add your answer below.
Accepted by Author+1
Basically there don’t seem to be any concrete guidelines, even with regards to dosing. But there are some useful statements on it that suggest it’s better to use both meds if necessary rather than avoiding concomitant use.
Since the 2006 FDA alert “Potentially Life-Threatening Serotonin Syndrome With Combined Use of SSRIs or SNRIs and Triptan Medications”, there has been extraneous caution over concomitant use of triptans and SSRI/SNRIs.
Several studies and organizations have looked at the FDA study that resulted in this alert, and have all agreed that triptans can be carefully co-prescribed with SSRI/SNRIs. The plausibility of triptans contributing to serotonin syndrome has been doubted because triptans are serotonin 1B, 1D and 1F receptor agonists, whereas serotonin syndrome is believed to be due to activation of serotonin 1A and 2A receptors.
Physicians should be aware of signs and symptoms of serotonin syndrome such as restlessness, sweating, tremor, shivering particularly when treatment is started, when doses are increased, or when another serotonergic medication is added to the patient’s regimen.
Submit Your Answer!